question-icon

Are back pain, abdominal pain and fatigue side effects of Olmezest?

default
Posted on Tue, 17 Oct 2017
Question: i have been taking olmezest Am 40 for the past 15 days, facing side effects like fatique,back pain,lower right abdomen pain, pls advise
doctor
Answered by Dr. Panagiotis Zografakis (1 hour later)
Brief Answer:
these symptoms can be caused by olmesartan

Detailed Answer:
Hello,

all the symptoms you've mentioned can be caused by olmesartan (olmezest) and they occur quite frequently actually. Up to 10% of patients may experience symptoms like fatigue, back pain or abdominal pain. Whenever a side effect is suspected the doctor should first exclude other potential causes by examining the patient and perhaps order lab and/or radiological tests (depending on the side effect). When more important cause have been excluded then the drug can be blamed and substituted.

The only way to be sure that the drug caused the symptoms is to do the following:
- exclude other causes
- experience significant improvement or complete resolution of the symptoms after stopping the drug
- reproduce the symptoms by re-instituting the drug

In most cases it's not necessary to do all the above but a basic check for other causes has to be done by your doctor. For the symptoms you've mentioned I usually approach my patients as follows:
- clinical examination and history taking
- lab tests like erythrocyte sedimentation rate (ESR), complete blood count (CBC), biochemical panel, urinalysis, etc may provide important information.

The above will help to distinguish between other causes and side effects. If it's the drug then it has to be substituted. There are many drug classes to choose from including the angiotensin converting enzyme inhibitors, diuretics, beta blockers, calcium channel blockers as first line treatment and other classes as second line treatment options.

I hope you find my comments helpful!
Kind regards!


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (3 hours later)
Thank you for the reply, can I discontinue the tablet. Please advise
doctor
Answered by Dr. Panagiotis Zografakis (1 hour later)
Brief Answer:
Yes, but...

Detailed Answer:
Probably yes, but make sure you give your doctor a call before doing so. Your doctor knows your medical history and can decide about it. For example if you have an aneurysm somewhere then stopping antihypertensive treatment might be risky. If you don't have anything serious (if you only have a mild to moderate hypertension that is) then the drug can be either stopped or substituted for another drug. Your doctor is - again - the most appropriate person to suggest alternatives.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3691 Questions

premium_optimized

The User accepted the expert's answer

Share on
Are back pain, abdominal pain and fatigue side effects of Olmezest?

Brief Answer: these symptoms can be caused by olmesartan Detailed Answer: Hello, all the symptoms you've mentioned can be caused by olmesartan (olmezest) and they occur quite frequently actually. Up to 10% of patients may experience symptoms like fatigue, back pain or abdominal pain. Whenever a side effect is suspected the doctor should first exclude other potential causes by examining the patient and perhaps order lab and/or radiological tests (depending on the side effect). When more important cause have been excluded then the drug can be blamed and substituted. The only way to be sure that the drug caused the symptoms is to do the following: - exclude other causes - experience significant improvement or complete resolution of the symptoms after stopping the drug - reproduce the symptoms by re-instituting the drug In most cases it's not necessary to do all the above but a basic check for other causes has to be done by your doctor. For the symptoms you've mentioned I usually approach my patients as follows: - clinical examination and history taking - lab tests like erythrocyte sedimentation rate (ESR), complete blood count (CBC), biochemical panel, urinalysis, etc may provide important information. The above will help to distinguish between other causes and side effects. If it's the drug then it has to be substituted. There are many drug classes to choose from including the angiotensin converting enzyme inhibitors, diuretics, beta blockers, calcium channel blockers as first line treatment and other classes as second line treatment options. I hope you find my comments helpful! Kind regards!